Alert archive / Hawaii / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this red flag warning at Nov 4, 2023, 3:15 PM HST. It took effect at Nov 5, 2023, 10:00 AM HST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 4, 2023, 3:15 PM HST (01:15 UTC)
- In effect from
- Nov 5, 2023, 10:00 AM HST
- Expired
- Nov 6, 2023, 3:58 PM HST
- In force
- 30 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
527 WWHW80 PHFO 050115 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 315 PM HST Sat Nov 4 2023 ...RED FLAG WARNING FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON FOR LEEWARD AREAS OF ALL ISLANDS AND FOR CENTRAL OAHU DUE TO STRONG TRADE WINDS AND LOW HUMIDITY... .Strong trade winds and low relative humidity will combine with dry fuels to bring the potential for critical fire weather conditions from late Sunday morning through Monday afternoon. HIZ201-203-205>208-210-211-213>215-218-219-221-223-224-226-227- 051515- /O.UPG.PHFO.FW.A.0004.231105T2000Z-231107T0400Z/ /O.NEW.PHFO.FW.W.0003.231105T2000Z-231107T0400Z/ Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Oahu Koolau-Central Oahu-Waianae Mountains- Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West- Maui Central Valley-Leeward Haleakala-Kona-South Big Island- Kohala-Big Island Interior- 315 PM HST Sat Nov 4 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM SUNDAY TO 6 PM HST MONDAY FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Honolulu has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM Sunday to 6 PM HST Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Leeward areas of all Hawaiian Islands, and central Oahu. On Kauai, this also includes south shore areas such as Koloa, Poipu and Mahaulepu. * TIMING...From 10 AM Sunday to 6 PM HST Monday, with relative humidity reaching its lowest during the afternoon hours. * WINDS...East 15 to 30 mph. Gusts up to 50 mph. Winds are expected to reach their peak on Monday. * RELATIVE HUMIDITY...As low as 40 percent. * IMPACTS...A combination of strong winds, low relative humidity, and dry fuels will contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. It is important to remember that a Red Flag Warning does not predict new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Heat from vehicle exhaust systems can ignite dry grass. Park cars on areas that are paved or where vegetation is trimmed and cleared. High winds contribute to wildfire hazard. Delay activities that could throw off sparks until the wind dies down. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. && For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home $$ Birchard
5 follow-up statements
725 WWHW80 PHFO 051300 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 300 AM HST Sun Nov 5 2023 ...RED FLAG WARNING FROM 10 AM THIS MORNING THROUGH 6 PM HST MONDAY AFTERNOON FOR LEEWARD AREAS OF ALL ISLANDS AND FOR CENTRAL OAHU DUE TO STRONG TRADE WINDS AND LOW HUMIDITY... .Strong trade winds and low relative humidity will combine with dry fuels to bring critical fire weather conditions from late this morning through Monday afternoon. HIZ201-203-205>208-210-211-213>215-218-219-221-223-224-226-227- 060400- /O.CON.PHFO.FW.W.0003.231105T2000Z-231107T0400Z/ Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Oahu Koolau-Central Oahu-Waianae Mountains- Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West- Maui Central Valley-Leeward Haleakala-Kona-South Big Island- Kohala-Big Island Interior- 300 AM HST Sun Nov 5 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST MONDAY FOR STRONG TRADE WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Leeward areas of all Hawaiian Islands, and central Oahu. On Kauai, this also includes south shore areas such as Koloa, Poipu and Mahaulepu. * TIMING...From 10 AM HST this morning to 6 PM HST Monday, with relative humidity reaching its lowest during the afternoon hours. * WINDS...East 20 to 30 mph. Gusts up to 50 mph. Winds are expected to reach their peak on Monday. * RELATIVE HUMIDITY...As low as 40 percent. * IMPACTS...A combination of strong winds, low relative humidity levels, and dry fuels will contribute to extreme fire behavior. Any fires that develop will likely spread rapidly and be very difficult to control. It is important to remember that a Red Flag Warning does not predict new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Heat from vehicle exhaust systems can ignite dry grass. Park cars on areas that are paved or where vegetation is trimmed and cleared. High winds contribute to wildfire hazard. Delay activities that could throw off sparks until the wind dies down. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. && For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home $$
832 WWHW80 PHFO 060027 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 227 PM HST Sun Nov 5 2023 ...RED FLAG WARNING REMAINS IN EFFECT THROUGH MONDAY AFTERNOON FOR THE LEEWARD AREAS OF ALL ISLANDS AND CENTRAL OAHU... .Strong trade winds and low relative humidity will combine with dry fuels to bring critical fire weather conditions from late this morning through Monday afternoon. The potential exists for conditions to improve on Monday over Kauai and Oahu as increasing moisture approaches from the north. HIZ201-203-205>208-210-211-213>215-218-219-221-223-224-226-227- 070400- /O.CON.PHFO.FW.W.0003.000000T0000Z-231107T0400Z/ Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast- Oahu North Shore-Oahu Koolau-Central Oahu-Waianae Mountains- Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West- Maui Central Valley-Leeward Haleakala-Kona-South Big Island- Kohala-Big Island Interior- 227 PM HST Sun Nov 5 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY FOR STRONG TRADE WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Leeward areas of all Hawaiian Islands and central Oahu. * TIMING...Until 6 PM HST Monday. * WINDS...East 20 to 30 mph. Gusts up to 50 mph. Winds are expected to reach their peak on Monday. * RELATIVE HUMIDITY...As low as 40 percent. * IMPACTS...A combination of strong winds, low relative humidity levels, and dry fuels will contribute to extreme fire behavior. Any fires that develop will likely spread rapidly and be very difficult to control. It is important to remember that a Red Flag Warning does not predict new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Heat from vehicle exhaust systems can ignite dry grass. Park cars on areas that are paved or where vegetation is trimmed and cleared. High winds contribute to wildfire hazard. Delay activities that could throw off sparks until the wind dies down. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. && For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home $$
740 WWHW80 PHFO 060607 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 807 PM HST Sun Nov 5 2023 ...RED FLAG WARNING IS CANCELLED FOR KAUAI AND NIIHAU... ...RED FLAG WARNING REMAINS IN EFFECT THROUGH MONDAY AFTERNOON FOR THE LEEWARD AREAS OF OAHU MOLOKAI MAUI LANAI THE BIG ISLAND AND CENTRAL OAHU... .Strong trade winds and low relative humidity will combine with dry fuels to bring critical fire weather conditions through Monday afternoon. Conditions have improved over Kauai and Niihau due to increasing moisture from a front approaching from the north, so the warning has been cancelled there. Conditions could improve on Monday over Oahu as well, if the frontal moisture makes it far enough south by then. HIZ201-203-060715- /O.CAN.PHFO.FW.W.0003.000000T0000Z-231107T0400Z/ Niihau-Kauai Leeward- 807 PM HST Sun Nov 5 2023 ...RED FLAG WARNING IS CANCELLED FOR KAUAI AND NIIHAU... The National Weather Service in Honolulu has cancelled the Red Flag Warning for the islands of Kauai and Niihau. $$ HIZ205>208-210-211-213>215-218-219-221-223-224-226-227-062015- /O.CON.PHFO.FW.W.0003.000000T0000Z-231107T0400Z/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Central Oahu-Waianae Mountains-Molokai Leeward-Lanai Makai- Lanai Mauka-Maui Leeward West-Maui Central Valley- Leeward Haleakala-Kona-South Big Island-Kohala- Big Island Interior- 807 PM HST Sun Nov 5 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY FOR STRONG TRADE WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Leeward areas of Oahu, Molokai, Maui, Lanai, and the Big Island, as well as central Oahu. * TIMING...Until 6 PM HST Monday. * WINDS...East 20 to 30 mph. Gusts up to 50 mph. Winds are expected to reach their peak on Monday. * RELATIVE HUMIDITY...As low as 40 percent. * IMPACTS...A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. A Red Flag Warning does not predict new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Heat from vehicle exhaust systems can ignite dry grass. Park cars on areas that are paved or where vegetation is trimmed and cleared. High winds contribute to wildfire hazard. Delay activities that could throw off sparks until the wind dies down. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. && For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home $$
306 WWHW80 PHFO 061321 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 321 AM HST Mon Nov 6 2023 ...RED FLAG WARNING IS CANCELLED FOR OAHU... ...RED FLAG WARNING REMAINS IN EFFECT THROUGH TODAY FOR THE LEEWARD AREAS OF MAUI COUNTY AND THE BIG ISLAND... .Strong trade winds and low relative humidity will combine with dry fuels to bring critical fire weather conditions for the eastern half of the state through this afternoon. Conditions have improved over Kauai, Niihau, and Oahu due to increasing moisture from a front moving over the western end of the state, so the warning has been cancelled there. HIZ205>208-210-211-061430- /O.CAN.PHFO.FW.W.0003.000000T0000Z-231107T0400Z/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Central Oahu-Waianae Mountains- 321 AM HST Mon Nov 6 2023 ...RED FLAG WARNING IS CANCELLED FOR OAHU... The National Weather Service in Honolulu has cancelled the Red Flag Warning for the island of Oahu. $$ HIZ213>215-218-219-221-223-224-226-227-070330- /O.CON.PHFO.FW.W.0003.000000T0000Z-231107T0400Z/ Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West- Maui Central Valley-Leeward Haleakala-Kona-South Big Island- Kohala-Big Island Interior- 321 AM HST Mon Nov 6 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING FOR STRONG TRADE WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Leeward areas of Maui County and the Big Island. * TIMING...Until 6 PM HST this evening. * WINDS...East 20 to 30 mph. Gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 40 percent. * IMPACTS...A combination of strong winds, low relative humidity, and dry fuels can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. A Red Flag Warning does not predict new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Heat from vehicle exhaust systems can ignite dry grass. Park cars on areas that are paved or where vegetation is trimmed and cleared. High winds contribute to wildfire hazard. Delay activities that could throw off sparks until the wind dies down. A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. && For actions you can take to protect life and property from wildfires, visit the Hawaii Wildfire Management Organization at https://www.hawaiiwildfire.org/home $$
308 WWHW80 PHFO 070158 RFWHFO URGENT - FIRE WEATHER MESSAGE National Weather Service Honolulu HI 358 PM HST Mon Nov 6 2023 HIZ213>215-218-219-221-223-224-226-227-070300- /O.CAN.PHFO.FW.W.0003.000000T0000Z-231107T0400Z/ Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West- Maui Central Valley-Leeward Haleakala-Kona-South Big Island- Kohala-Big Island Interior- 358 PM HST Mon Nov 6 2023 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Honolulu has cancelled the Red Flag Warning. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Nov 4, 10:22 AM HST, 4 hours 53 minutes earlier.
Area forecast discussion, Nov 4, 10:22 AM HST, 4 hours 53 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1022 AM HST Sat Nov 4 2023 .SYNOPSIS... Strengthening trade winds will become windy Sunday through Monday before easing slightly Tuesday and Wednesday. A dry and stable air mass will provide just a few brief windward showers into Monday. Moisture associated with a dissipating front may bring increased windward showers to Kauai on Monday, potentially spreading to Oahu and Maui County on Tuesday. Typical trade wind weather, with just a few windward showers, is then expected through late next week. && .DISCUSSION... High pressure will build NW and N of the islands over the next couple of days, supporting increasing trade wind speeds, with strongest winds on Monday approaching criteria for a Wind Advisory. As the high moves steadily E through the week, it will continue to support a low-level trade wind flow, with wind speeds gradually easing after Monday. A trough may develop NW of the islands by next weekend, potentially leading to a veering and further weakening of the trade wind flow. A weak low-level trough brought some needed rainfall to parts of Maui County and Oahu over the past 12-18 hours, but is now weakening as it approaches Kauai. In its wake, a dry and stable air mass will prevail, with just a few windward showers expected. As the high moves into a position N of the islands, it will push low-level moisture associated with a dissipating front over the islands. this is expected to fuel an increase in mainly windward showers over Kauai on Monday, potentially spreading to Oahu and Maui County Tuesday before dissipating. The remainder of the week looks to feature a typical trade wind weather pattern, with brief windward showers most active during nights and mornings. && .AVIATION... Light to locally moderate trades across the state will strengthen through the rest of the weekend, with a windward and mauka focus for showers. A weak trough continues to lift northwestward across Oahu this morning, resulting in increased low clouds and showers and periods of MVFR conditions. This activity is expected to diminish over the next few hours. Elsewhere across the state, VFR conditions will generally prevail, with only brief MVFR conditions possible in passing light showers. AIRMET Sierra for mountain obscurations is no longer in effect, due to generally improving conditions. In addition, satellite imagery shows abundant cloud cover upstream of the Big Island, so will continue to monitor the potential need for AIRMET Sierra along windward slopes there later today or tonight. AIRMET Tango for low-level mechanical turbulence over and in the lee of island terrain is now in effect, due to the strengthening trade winds. && .MARINE... Surface high pressure located approximately 1,900 miles northwest of the islands is building in behind a northeast-exiting low near 45N158W. This is tightening the regional pressure gradient from the high thus allowing moderate trade winds to return to the area. Trades will continue to restrengthen back to locally fresh magnitudes today and these speeds will likely persist into early next week. The Small Craft Advisory (SCA) for the typically windier waters is in effect through Tuesday. SCA-level winds will likely expand into additional waters by late Sunday as the high to the north travels east and maintains the tight pressure gradient. A north swell arriving in tandem with higher east wind waves generated by amped up trades will push significant seas to near or slightly over 10 feet on Sunday. The recent north northwest swell (330-350 degree) will get reinforced by a small, medium period north northwest swell through the day. The next similar size, medium period north northwest reinforcement is due late Sunday through Monday. North-facing shore surf will then slowly decline Monday night through Thursday. Another small, medium period northwest bump in swell may arrive late next week. These small impulses will hold north shore surf to below average early season heights. Small, medium to longer period background south swell will hold small surf along south-facing shores through the weekend. Surf along east-facing shores will trend up the next couple of days in direct response to strengthened trades. This more elevated wind wave chop will keep east-facing shore surf near or slightly above seasonal norms through much of next week. && .FIRE WEATHER... Increasing trade wind speeds are expected through Monday while KBDI well over 600 speaks to the dryness of fuels. With a dry and stable air mass building over the state in the wake of this today's shower band moving over Oahu, the potential for critical fire weather behavior appears to be high on Sunday and Monday. A Fire Weather Watch remains in effect for Sunday and Monday for leeward areas of the state and for central Oahu. If forecast philosophy remains unchanged, a Red Flag Warning will be issued this afternoon. && .HFO WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday morning through Monday afternoon for Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Central Oahu-Waianae Mountains-Molokai Leeward-Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-Leeward Haleakala-Kona-South Big Island-Kohala-Big Island Interior. Small Craft Advisory until 6 PM HST Tuesday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION/FIRE WEATHER...Birchard AVIATION...TS MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 3:59 PM HST | Gale Watch | HFO | 12 hr | |
| Nov 5, 3:00 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 37 hr |
| Nov 5, 3:55 AM HST | Gale Warning | HFO | 36 hr |
Nearby
Red Flag Warnings in Hawaii, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.